33
views
0
recommends
+1 Recommend
1 collections
    1
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Acute Hepatitis Associated with “Thermogenic Fat Burner” Weight Loss Supplementation: A Case Report

      , ,
      Canadian Journal of General Internal Medicine
      Dougmar Publishing Group, Inc.

      Read this article at

      ScienceOpenPublisher
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Thermogenic fat burner treatments are used to increase an individual’s basal metabolic rate, thus mimicking exercise and inducing weight loss. In rare circumstances, these supplements are associated with hepatotoxicity. We describe the case of a 21-year-old male who presented with painless jaundice and a weight loss of 25% of body weight following 8 weeks of thermogenic fat burner supplementation. Laboratory investigations revealed a severe transaminase and bilirubin elevation (AST/ALT>2000 IU/L, total bilirubin=148 μmol/L). An otherwise extensive workup, including a liver biopsy, did not identify a precise cause. Two weeks after discharge, his condition stabilized with a significant improvement in his laboratory abnormalities. In this report, we discuss the likely ingredients that contributed to the patient’s condition, including Garcinia cambogia and green tea leaf extract, and review similar cases documented in the literature. 

          Related collections

          Most cited references8

          • Record: found
          • Abstract: found
          • Article: not found

          Use of nonprescription dietary supplements for weight loss is common among Americans.

          Dietary supplements are not recommended as part of a weight-loss program due to concerns about efficacy and safety. This study sought to assess prevalence and duration of nonprescription weight-loss supplement use, associated weight-control behaviors, discussion of use with a health care professional, and specific ingredient use. Adults aged > or =18 years (n=9,403) completed a cross-sectional population-based telephone survey of health behaviors from September 2002 through December 2002. Both chi2 and t tests were conducted for categorical and mean comparisons and multiple variable logistic regression was used to determine significant predictors. An estimated 15.2% of adults (women 20.6%, men 9.7%) had ever used a weight-loss supplement and 8.7% had past year use (women 11.3%, men 6.0%); highest use was among women aged 18 to 34 years (16.7%). In regression models, use was equally prevalent among race/ethnic groups and education levels. One in 10 (10.2%) of users reported > or =12 month use, with less frequent long-term use in women (7.7%) than men (15.0%), P=0.01. Almost one third (30.2%) of users discussed use during the past year; 73.8% used a supplement containing a stimulant including ephedra, caffeine, and/or bitter orange. Use of supplements for losing weight seems to be common among many segments of the US adult population. Many adults are long-term users and most do not discuss this practice with their physician. Most of the weight-loss supplements taken contain stimulants. Qualified professionals should inquire about use of supplements for weight loss to facilitate discussion about the lack of efficacy data, possible adverse effects, as well as to dispel misinformation that may interfere with sound weight-management practices.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Hepatotoxicity due to hydroxycut: a case series.

            Muscletech Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada) was a popular weight-loss supplement that was recalled by the manufacturer in May 2009 on the basis of reports of hepatotoxicity associated with this supplement. We sought to characterize the clinical presentation of Hydroxycut-associated liver injury and to adjudicate these cases for causal association with Hydroxycut. We assessed the causality and grading of severity of liver injury using methodology developed by the Drug-Induced Liver Injury Network (DILIN) study. Eight patients who developed liver injury after taking Hydroxycut treated at different medical centers were identified. All were hospitalized, and three of eight patients required liver transplantation. Nine other cases with adequate clinical information were obtained from the FDA MedWatch database, including one fatal case of acute liver failure. Usual symptoms were jaundice, fatigue, nausea, vomiting, and abdominal pain. Most patients exhibited a hepatocellular pattern of injury. Adjudication for causality revealed eight cases as definite, five highly likely, two probable, and two were considered to be possible. Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Hydroxycut hepatotoxicity: a case series and review of liver toxicity from herbal weight loss supplements.

              Dietary supplements represent an increasingly common source of drug-induced liver injury. Hydroxycut is a popular weight loss supplement which has previously been linked to hepatotoxicity, although the individual chemical components underlying liver injury remain poorly understood. We report two cases of acute hepatitis in the setting of Hydroxycut exposure and describe possible mechanisms of liver injury. We also comprehensively review and summarize the existing literature on commonly used weight loss supplements, and their individual components which have demonstrated potential for liver toxicity. An increased effort to screen for and educate patients and physicians about supplement-associated hepatotoxicity is warranted.
                Bookmark

                Author and article information

                Journal
                Canadian Journal of General Internal Medicine
                Can Journ Gen Int Med
                Dougmar Publishing Group, Inc.
                2369-1778
                1911-1606
                November 13 2018
                October 03 2018
                : 13
                : 4
                : e32-e35
                Article
                10.22374/cjgim.v13i4.273
                534a0895-8dc4-4e5d-9791-7caad771e552
                © 2018

                Copyright of articles published in all DPG titles is retained by the author. The author grants DPG the rights to publish the article and identify itself as the original publisher. The author grants DPG exclusive commercial rights to the article. The author grants any non-commercial third party the rights to use the article freely provided original author(s) and citation details are cited. To view a copy of this license, visit https://creativecommons.org/licenses/by-nc/4.0/


                General medicine,Geriatric medicine,Neurology,Internal medicine
                General medicine, Geriatric medicine, Neurology, Internal medicine

                Comments

                Comment on this article